MAUDE Adverse Event Report: NUMED, INC. Z-MED II CATHETER; PERCUTANEOUS TRANSLUMINAL VALVULOPLASTY CATHETER

NUMED, INC. Z-MED II CATHETER; PERCUTANEOUS TRANSLUMINAL VALVULOPLASTY CATHETER
Model Number 305
Health Effect - Clinical Code No Code Available (3191)
Date of Event 10/18/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The catheter was returned in a plastic bag.The balloon has a lateral tear and also a circumferential tear.The distal end of the balloon , along with the entire length of the guidewire tubing is detached.The guidewire is still in the guidewire tubing.The guidewire tubing has been stretched over the wire.The detached portion of the balloon has been partially folded under itself.This appears to have benn caused by the introducer.A comparative catheter of the same catalog number was tested for rated burst pressure.The balloon was immersed in a body temperature water bath and inflated until it failed.There was a longitudinal tear at 8 atm, which is double the labeled rated burst pressure of 4 atm.It is likely that the calcium spicule caused the balloon burst and then the detachment occurred when the physician attempted to pull the balloon back through the introducer sheath.The instructions for use has the following precaution regarding this issue: "if resistance is felt upon removal, then the balloon and the sheath should be removed together as a unit, particularly if balloon rupture or leakage is known or suspected.This may be accomplished by firmly grasping the balloon catheter and sheath as a unit and withdrawing both together, using a gentle twisting motion combined with traction.".
 
Event or Problem Description
As reported to numed by the user facility and the distributor (b)(4) - "balloon ruptured circumferentially at 4 atm on a calcium spicule in the pulmonic annulus.Upon balloon rupture, physician withdrew proximal portion of balloon towards introducer sheath and noted that the distal portion of balloon catheter shaft and balloon remnants were not tracking properly over the wire and could not be withdrawn though the 12f cook sheath.Physician noted that the distal remnants had separated from the proximal portion of the balloon catheter and had to be snared via an 18f sheath (access point left femoral).All components of balloon along with the guidewire will be returned for evaluation/analysis.The indication the physician was using the balloon for: percutaneous transluminal valvuloplasty (ptv).An inflation device with pressure gauge was used.The size and type of introducer sheath used: 12f x 13cm cook check-flo introducer set.The catheter shaft was not kinked.An atlas gold 22x4x120 was used to complete the procedure.Balloon ruptured circumferentially at 4 atm.Balloon distal remnants separated from the proximal portion of the balloon catheter and had to be snared.".

Brand Name
Z-MED II CATHETER
Common Device Name
PERCUTANEOUS TRANSLUMINAL VALVULOPLASTY CATHETER
Manufacturer (Section D)
NUMED, INC.
2880 main street
hopkinton NY 12965
MDR Report Key8056246
Report Number1318694-2018-00014
Device Sequence Number13931253
Product Code LIT
UDI-Device Identifier04046964337734
UDI-Public04046964337734
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K003052
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,user facility
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 11/09/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2023
Device Model Number305
Device Catalogue NumberPDZ669
Device Lot NumberZZ-9241
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/07/2018
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/20/2018
Initial Report FDA Received Date11/09/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;